By Duane Graveline, M.D., M.P.H.
Pravachol is generally not considered a powerful statin but the appeal of this statin is its hydrophilic status, binding more readily to water than to fat and therefore, at least in theory, less likely to be associated with brain and memory side effects.
With many years of statin experience now behind us, few clinicians would argue the effectiveness of statins in reducing cardiovascular disease risk.
But as the numbers of patients on statin drugs has increased and more side effect experience has been gained, it has now been learned that Pravachol, despite its hydrophilic status, does contribute substantially to the growing reports of cognitive side effects such as increased forgetfulness, confusion, disorientation, transient global amnesia and aggravation of pre-existing senility.
The following are some of the reports I have received from readers regarding their own adverse reactions associated with taking Pravachol.
1) I am a 61 year old male who recently had two stents put in my heart. My cholesterol count has never been over 137. I am now having to take Lipitor and the back cramps are unreal for me. My doctor switched me to Pravachol and I am not to sure I want to take it after reading your article on sexual dysfunctions, and erectile dysfunctions. I am now not sure if I should be taking something that is going to have that kind of impact on my body. I do not have heart disease but I do know the importance of drug therapy on this type of condition. Just a little confused. Maybe another talk with my doctor.
2) In the past I had problems with muscle pain when taking Lipitor and then again with Zocor. I made the decision at that time to not taken any Statins. I also have a history of severe back problems. I had surgery in '92 on my lower back. My disc had coated 4 inches of the nerve to my left leg and had to be chipped away and I had three tears in the dura and leakage of spinal fluid.
After 8 months of physical therapy I was rehabilitated with only minor nerve damage to my left leg and foot. Three years ago I suffered another rupture of the disc in my lower back and have been through three and a half years of therapy, nerve blocs and pain management. I say all of this to make the point that I am no stranger to pain and actually have a high tolerance, so I do know what I am talking about when I use the word "pain".
I also have in my cabinet an assortment of pain medications given to me by my pain specialist that I very rarely take. I choose to do aquatic therapy and other things rather than take drugs and I put up with a level of pain at all times. In December of 2004 I had surgery to correct a 99% blockage in my carotid artery. At this time I was put on 80 mg of Pravachol. I took it faithfully. My total cholesterol did go down from around 265 to 152. I told my Internist of my increase in muscle pain. He ran a blood test and called back to tell me that there was no muscle enzyme showing up and to cut the dose in half but to continue taking it.
He lectured me on how sometimes we must tolerate a measure of pain in our lives! And so I continued with the Pravachol. I reached the point where every part of my body hurt and the back pain was increasing daily. Finally I was spending most of my time during the day lying across my bed watching television. I had absolutely no energy or enthusiasm for anything. I felt like I was in a black hole most of the time. There was no more going to the Wellness Center to do Aquatic therapy because I just couldn't muster up the energy to get dressed and go. My legs have gotten increasingly weaker and burn when I simply walk across my house or around the perimeter of my suburban back yard. As I could do less and less, a deep depression set in as well.
My final shock came when we made a trip to a resort in the Ozarks last month. I was shocked to realize what a handicapped person I had become. My husband had to drive to our cabin door to pick me up, he had to drop me at the door of restaurants and come back and pick me up. Even the handicap parking spots, for which I have a permit, seemed to far away for me.
Upon returning to Houston I had a visit with my pain specialist. He put me on a Medrol Dosepack and for the first time in eight months I felt like myself again. I had energy and no pain for 6 glorious days! The day after I finished the steroids, and continued on my Pravachol, the pains began returning and building. This morning, after being off the steroids for three days, I was dreading getting out of the bed again. If it were only pain related to my back condition that would be one thing but it is not that isolated. The pain is everywhere and the lack of energy is right back where it was. I have since had three doctors, an Orthopedist, an Endocrinologist, and my pain specialist tell me that there most certainly can be muscle damage regardless of what shows up, or doesn't, in the blood tests.
4) I have had multiple problems as side effects from Pravachol. The problems became apparent starting 3 years ago. Several days after back surgery (spinal stenosis) I lost my right quad muscle. Three months of physical therapy helped the problem. Four months later I lost the left quad muscle. Four more months of PT helped the problem, but since I had severe knee buckling, I tore the cartilage in my left knee requiring surgery. I then experienced Pain in my left leg and ultimately in both legs. I continue physical therapy since it was the only thing that helped. My Neurologist finally suggested I discontinue Pravachol. It has been two months. My back is feeling better but still have some pain and weakness in both legs.
5) I began taking 20mg of Pravachol in 2000 at age 50 because I and my physician decided I was not able to control my cholesterol by diet alone. It did help and the numbers came down. In 2003, I requested the dosage be increased to 40mg because I had read a book that placed me in a risk category that required even better cholesterol numbers. My doctor agreed. In 2001, I experienced gastric reflux/nausea for the first time in my life. I was 51 at the time. I developed some anxiety then, too, but brushed it off to age.
For the first time, it was noted on my EKG that I was having some delayed repolarization heading towards first degree AV block. When I increased the dosage in 2003, the anxiety increased as did the gastric problems. However, I was able to live with the symptoms which came and went. My first degree block was getting more pronounced also. I consulted a cardiologist in November of 2004 because my primary physician retired. She felt I needed to be treated very aggressively and added Zetia 10mg to the 40 mg of Pravachol. Within 3 weeks, I developed a cognitive feeling of everything be delayed by about a second. I was having trouble concentrating.
She stopped the Zetia and I went to 80mg of Pravachol along with Niaspan 500mg and continued on 81 mg of aspirin which I had been taking since 2000. Within two weeks of starting the 80mg and Niacin, I developed almost constant PVCs, memory loss where I could not remember names or what I had done within the last 30 minutes, and had more significant stomach problems and anxiety. I showed a large amount of RBCs in urine, I developed chronic knee pain and popping; I had muscle pains in the calves and forearms with very sore elbows, noted dry eyes, and had extreme malaise.
My first degree AV block is now pronounced. I cut the dosage of Pravachol back to 40mg on my own and felt somewhat better. But after 4 weeks, the muscle pain was worsening. I called the doctor and was advised to stop everything except aspirin. I have been off the medication for 10 days and am a new person! Almost all symptoms are resolved. I no longer forget anything! However, the cardiologist will get back to me with a "new medication regime." I dread going back to any of it. Also, my liver studies and CPK values have been normal throughout all of this.
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor
Updated July 2011